Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 190, NWS Denver/Boulder, CO

September 29, 2015Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 29, 2015, 4:43 PM MDT for Denver County, Jefferson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2015, 4:43 PM MDT (22:43 UTC)
Expired
Sep 29, 2015, 5:15 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:01 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 29, 2:01 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
201 PM MDT TUE SEP 29 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 141 PM MDT TUE SEP 29 2015

INCREASED MOISTURE BEHIND A COLD FRONT HAS BROUGHT SCATTERED
THUNDERSTORMS TO THE FOOTHILLS AND AREAS MAINLY SOUTH OF I-70.
SCATTERING OUT EARLY IN THE DAY HAS HELPED LOW LEVEL CONVECTION TO
MATCH INCREASED MID LEVEL STABILITY IN THE MOUNTAINS AND
FOOTHILLS. MODERATE SHEAR AND A UNIDIRECTIONAL HODOGRAPH COUPLED
WITH THE MOISTURE LEVELS WILL HELP TO BRING STRONG STORMS TO THE
LOWER FOOTHILLS AND SOUTH OF DENVER. BRIEF MODERATE RAIN...GUSTY
WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. FURTHER
TO THE NORTH AND EAST A LOWER CLOUD DECK AND TEMPERATURES WILL
HELP TO KEEP AWAY ANY INSTABILITY IN THE LOWER LEVELS.

FOR TONIGHT WITH CLEARING OVER THE EASTERN PLAINS PATCHY FOG AND
LOW LEVEL STRATUS WILL FORM BY THE EARLY MORNING HOURS. CAUTION IS
URGED FOR EARLY MORNING TRAVELERS. OTHERWISE MOSTLY TO PARTLY
CLOUDY SKIES WITH BRING LOW TEMPERATURES IN THE LOWER TO MID 50S
FOR THE PLAINS AND 30S FOR THE MOUNTAINS.

TOMORROW WILL SEE ANOTHER ROUND OF AFTERNOON SCATTERED
THUNDERSTORMS OVER THE FOOTHILLS. INCREASING MOISTURE AND UPPER
LEVEL FORCING WILL COMBINE WITH UPSLOPE FLOW TO HELP WITH
DEVELOPMENT ALONG THE HIGHER TERRAIN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 141 PM MDT TUE SEP 29 2015

UPPER LEVEL RIDGE WILL REBUILD OVER THE REGION FOR WEDNESDAY NIGHT
AND THURSDAY. THERE MAY BE A FEW LINGERING SHOWERS AND STORMS EARLY
WEDNESDAY EVENING...OTHERWISE IT WILL BE DRY. A PLUME OF UPPER LEVEL
MOISTURE WILL BRING MID AND HIGH CLOUDS WEDNESDAY NIGHT AND EARLY
THURSDAY BEFORE IT SHIFTS NORTH OF THE STATE. THE DECREASING CLOUDS
ALONG WITH BEING UNDER THE RIDGE WILL RESULT IN WARM TEMPERATURES ON
THURSDAY. CAN'T RULE OUT A FEW WEAK SHOWERS OR STORMS OVER THE
HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS...BUT FOR THE
MOST PART IT WILL BE DRY THURSDAY AND THURSDAY NIGHT.

FLOW ALOFT WILL BECOME SOUTHWESTERLY THURSDAY NIGHT AS AN UPPER
LEVEL TROUGH MOVES INTO NEVADA. GUSTY SOUTH-SOUTHEAST ARE EXPECTED
TO FORM OVER THE PLAINS AS LOW PRESSURE DEEPENS OVER UTAH AND
WYOMING. THIS WILL TRANSPORT MOISTURE INTO EASTERN COLORADO AND
PRODUCE LOW CLOUDS AND FOG. AS THE UPPER LEVEL TROUGH MOVES FROM THE
GREAT BASIN TO THE CENTRAL ROCKIES...IT WILL BRING COOLER
TEMPERATURES ALONG WITH PRECIPITATION. TIMING OF THE BEST
PRECIPITATION LOOKS TO BE FRIDAY AFTERNOON INTO FRIDAY NIGHT. WILL
HAVE THE HIGHEST POPS FOR THIS TIME FRAME.

THE TROUGH WILL WEAKEN AS IT LIFTS NORTHEAST OF THE STATE SATURDAY.
ANOTHER TROUGH DROPS SOUTH AND WILL BE OVER THE GREAT BASIN SUNDAY.
COLORADO WILL BE IN BETWEEN THE TWO SYSTEMS. TEMPERATURES WILL
REMAIN COOL WITH HIGHS IN THE 60S THIS WEEKEND. BEST CHANCE AT
PRECIPITATION LOOKS TO BE AFTERNOON AND EVENING CONVECTION
ON SATURDAY.

FOR EARLY NEXT WEEK...WILL WATCH WHERE THE TROUGH OVER THE GREAT
BASIN MOVES. MODELS ARE SHOWING IT STALLING FOR A SHORT TIME OVER
THE GREAT BASIN AND THEN LIFTING EAST OR NORTHEAST AS IT WEAKENS.
EXPECT SOME SORT OF TROUGHINESS OVER THE REGION AND WILL KEEP
TEMPERATURES COOL. WILL ALSO KEEP A CHANCE FOR PRECIPITATION IN THE
FORECAST. THIS TROUGH MAY LIFT NORTH OF COLORADO AND LEAVE NORTHEAST
COLORADO MAINLY DRY...AS THE 00Z ECMWF SHOWED.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 141 PM MDT TUE SEP 29 2015

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS
WEST AND SOUTH OF THE LOCAL AIRPORTS. SOME CELLS MAY MOVE SSE
NEAR THE AIRPORTS BY 22Z BRINGING GUSTY WINDS AND POSSIBLE BRIEF
LIGHT TO MODERATE RAIN. WINDS WILL PREDOMINATELY BE FROM THE SSE
WITH A MID LEVEL CLOUD DECK THROUGH THE EVENING HOURS. WINDS WILL
TURN WESTERLY BY 16Z WEDNESDAY THEN NE BY THE AFTERNOON. LOWERED
VISIBILITIES WILL BE POSSIBLE IN THE EARLY MORNING HOURS EAST OF
THE AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOWEN
LONG TERM...MEIER
AVIATION...BOWEN
Hazardous weather outlook, Sep 29, 11:49 AM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1149 AM MDT TUE SEP 29 2015

COZ030>051-301800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1149 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS AND AREAS
SOUTH OF I-70 THIS AFTERNOON AND EVENING. BRIEF MODERATE RAIN WITH
LIGHTNING...GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH THE STORMS.
FURTHER EAST WILL BE TOO STABLE FOR MUCH DEVELOPMENT WITH LOW
CLOUDS AND LIGHT RAINSHOWERS PERSISTING INTO THE AFTERNOON. MOSTLY
CLOUDY SKIES CLOSER TO THE FOOTHILLS WITH PARTLY CLOUDY OVER THE
MOUNTAINS WILL BRING LOW TEMPERATURES DOWN INTO THE LOWER 50S ON
THE PLAINS AND 30S IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
IN THE HIGH COUNTRY WEDNESDAY AND THURSDAY. THERE WILL BE A GOOD
CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS LATE FRIDAY AND
INTO EARLY SATURDAY AS A STORM SYSTEM DROPS DOWN FROM THE
NORTHWEST. THIS STORM SYSTEM WILL BRING MUCH COOLER TEMPERATURES.
LIGHT SNOWFALL WILL BE POSSIBLE ABOVE 10000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 29, 3:40 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT TUE SEP 29 2015

COZ036-292230-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
340 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH PLATTE...OR 23 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT
25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROXBOROUGH PARK...SPRUCEWOOD AND SOUTH PLATTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3945 10530 3952 10522 3946 10507 3945 10507
      3945 10506 3943 10501 3930 10510
TIME...MOT...LOC 2140Z 307DEG 23KT 3944 10521

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:40 PM MDTSpecial Weather StatementBOUJefferson50 min
Sep 29, 4:55 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.